Summary: Purpose: Women with epilepsy (WWE) tend to have hormonal and metabolic abnormalities, raising concerns about an increased risk of cardiovascular disorders. This study was performed to determine whether epilepsy itself and/or antiepileptic drug (AED) medication cause metabolic abnormalities.
Methods: WWE in premenopausal state aged 18 to 45 years old, currently on AED monotherapy for more than six months, were recruited for this study. The subjects checked their oral temperature each morning, and tested serum levels for lipid profiles, insulin, glucose, and leptin. A HOMA-index was used as a marker for insulin resistance.
Results: Of the 54 total patients, 18 women were diagnosed with primary generalized epilepsy (PGE) and the other 36 were diagnosed with localization-related epilepsy (LRE). Among the subjects, 19 women were on carbamazepine (CBZ), 12 on valproate (VPA), 12 on lamotrigine (LTG), and 11 on topiramate (TPM). Body mass index increased and HDL-cholesterol decreased in patients on VPA monotherapy compared with CBZ, LTG, or TPM (p = 0.046 and 0.002). Metabolic syndrome was more frequently associated with VPA-treated patients (41.7%) than CBZ (5.3%), LTG (0%), or TPM group (0%) (p = 0.005). There were no differences in hormonal and metabolic indices between PGE and LRE groups.
Conclusions: WWE on VPA monotherapy are more obese and more frequently suffer from metabolic syndrome. LTG or TPM may be safer when prescribed to the patients with high risk of cardiovascular disease.